Alabama, 2016

Hail and Damaging Winds in Alabama, March 3, 2016

March 3, 2016 · NWS BMX · 4 events in 1 county or zone

An upper level short-wave trough passed through Alabama during the afternoon and evening hours on March 3. A strong thermal gradient developed over southeast Alabama due to rain cooled air to the north and mostly skies to the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level short-wave trough passed through Alabama during the afternoon and evening hours on March 3. A strong thermal gradient developed over southeast Alabama due to rain cooled air to the north and mostly skies to the south. As a line of thunderstorms moved south of Interstate 85, a bow echo developed and produced damaging winds and isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 3, 4:16 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 3, 4:16 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CST THU MAR 3 2016

.DISCUSSION...

TODAY HAS CERTAINLY BEEN INTERESTING WEATHER-WISE ACROSS CENTRAL
ALABAMA. RAIN SPREAD INTO THE AREA THIS MORNING...SLIGHTLY AHEAD
OF SCHEDULE...WITH THE AIRMASS INITIALLY BECOMING SATURATED ABOVE
5KFT WITH MOST IF NOT ALL OF THAT SATURATED LAYER BELOW 0C. AS
PRECIP FELL THROUGH THE DRIER SURFACE LAYER...COOLING PROCESSES
ALLOWED IT TO STAY FROZEN...DESPITE SURFACE TEMPERATURES 2-8F
DEGREES ABOVE FREEZING. AT THE ONSET OF PRECIPITATION...SLEET AND
LIGHT SNOW WERE REPORTED ACROSS MANY LOCATIONS IN NORTH CENTRAL
ALABAMA...BEFORE THE PRECIP QUICKLY TRANSITIONED TO A RAIN/SLEET
MIX. WATCHING RADAR TRENDS THIS MORNING...GREATER PRECIPITATION
RATES WITHIN HEAVIER SHOWERS ALLOWED TEMPERATURES TO REMAIN COOL
IN THE SURFACE LAYER...RESULTING IN LOCALIZED AREAS OF A
RAIN/SLEET MIX BACK WITHIN THE RAIN SHIELD...PARTICULARLY IN
NORTHEAST CENTRAL ALABAMA.

THE PRECIPITATION THIS MORNING WAS ASSOCIATED WITH A MIDLEVEL
SHORTWAVE CROSSING THE TENNESSEE RIVER VALLEY AND BROAD LOW
PRESSURE...WHICH HAS NOW SETTLED ACROSS SOUTHERN MISSISSIPPI. A
DISTINCT WARM FRONT STRETCHES FROM THE LOW ACROSS SOUTH CENTRAL
ALABAMA. WITH COLD ADVECTION AND PRECIP COOLED AIR TO THE NORTH
AND WARM SOUTHERLY FLOW TO THE SOUTH...QUITE THE TEMPERATURE
GRADIENT EXISTS ACROSS THE AREA THIS AFTERNOON. AS OF 2PM...IT WAS
70 AT EUF AND 44 AT AUO...A DISTANCE OF 50 MILES. AS THE COOL AIR
SINKED SOUTHWARD...ELEVATED INSTABILITY ALLOWED FOR A FEW STORMS
TO DEVELOP AND PRODUCE SMALL HAIL. EARLIER TODAY...A SLEET/RAIN
MIX WAS REPORTED IN NORTHERN RANDOLPH COUNTY WHILE A STORM IN THE
SOUTHERN PART OF THE COUNTY WAS PRODUCING SMALL HAIL....TWO
DIFFERENT PROCESSES PRODUCING FORMS OF FROZEN PRECIP.

THROUGH THE REST OF THE AFTN AND EVENING...THE RAIN SHIELD WILL
CONTINUE TO MOVE EASTWARD AHEAD OF THE SURFACE LOW SLOWLY CROSSING
SOUTHERN PORTIONS OF THE AREA. WE WILL CONTINUE TO WATCH THE
SOUTHERN EXTENT OF THE RAIN SHIELD FOR ISOLATED STORMS THAT COULD
PRODUCE SMALL HAIL AND/OR A STRONG WIND GUST. TO THE NORTH...RAIN
WILL END AND TEMPERATURES COULD REBOUND A COUPLE DEGREES BEFORE
SUNSET. HAVE LEFT LOW POPS ACROSS THE WEST BEYOND SUNSET AS THE
SHORTWAVE AXIS MOVES THROUGH THE AREA PROVIDING LIFT FOR A FEW
SHOWERS. EXPECT THE AREA TO BE RAIN-FREE BY MIDNIGHT...WITH LOW
CLOUDS LINGERING OVERNIGHT.

THE REST OF THE WEEK AND WEEKEND WILL BE DRY AS HEIGHTS INCREASE
ACROSS THE AREA AND HIGH PRESSURE PUSHES ACROSS MUCH OF THE
EASTERN CONUS. A STORM SYSTEM WILL CROSS THE MIDWEST SATURDAY AND
DROP A WEAK AND DRY BOUNDARY INTO THE TENNESSEE VALLEY. EXPECT AN
INCREASE IN CLOUDS ACROSS THE NORTH BUT THE AREA SHOULD REMAIN
DRY.

RIDGING AMPLIFIES THE BEGINNING OF NEXT WEEK ACROSS THE EASTERN
CONUS. MODELS CONTINUE TO TREND STRONGER WITH THIS RIDGE...DELAYING
THE ARRIVAL OF THE NEXT STORM SYSTEM. A COUPLE SHORTWAVES ROTATING
THROUGH THE AMPLIFYING TROUGH WELL TO OUR WEST WILL TRACK TO OUR
NORTHWEST...PULLING MOISTURE BACK NORTHWARD FROM THE GULF. BEST
MOISTURE TRANSPORT REMAINS TO OUR WEST...WHERE BOTH LOWER AND
UPPER LEVEL JETS STRENGTHEN. THE ENTIRE WAVE PATTERN SLOWLY SHIFTS
EASTWARD...BECOMING MORE AMPLIFIED DUE TO THE STRENGTHENING RIDGE.
RAIN WILL INCH TOWARD WEST CENTRAL ALABAMA BY MID WEEK. HAVE
DECREASED POPS AGAIN FOR MOST PERIODS FROM MIDWEEK FORWARD...AND
IT COULD BE THE END OF THE WEEK BEFORE MOST OF THE AREA SEES
WIDESPREAD RAINFALL.

14

&&

.AVIATION...
18Z TAF DISCUSSION.

MESSY AVIATION FORECAST FOR THIS AFTERNOON ACROSS MUCH OF CENTRAL
ALABAMA AS RAIN AND STORMS HAVE OVERTAKEN ALL OF THE NORTHERN
TERMINALS. EMBEDDED TSRA WILL BE POSSIBLE THROUGHOUT THE REST OF
THE AFTERNOON WITH REDUCED VISIBILITY IN HEAVIER DOWNPOURS. CIGS
SHOULD BEGIN TO LOWER WITH TIME THROUGH THE AFTERNOON AND EVENING
AND BECOME AT LEAST MVFR THROUGH 00Z TONIGHT. RAIN AND EMBEDDED
STORMS WILL CONTINUE PUSHING SOUTHWARD THROUGH THE EVENING AND
COULD IMPACT KMGM AND KTOI INTO THE LATE EVENING AND OVERNIGHT
HOURS.

56/GDG

&&

.FIRE WEATHER...

RAIN WILL PUSH SOUTH AND EAST OF THE AREA TONIGHT. LOW CLOUD DECK
WILL LINGER ACROSS THE AREA OVERNIGHT WITH CLOUDS DIMINISHING
FRIDAY MORNING. BEYOND TONIGHT...DRY WEATHER IS EXPECTED THROUGH
THE BEGINNING OF NEXT WEEK. NO CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED THROUGH THE FORECAST.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     36  57  33  63  37 /  40   0   0   0   0
ANNISTON    38  58  34  63  38 /  50   0   0   0   0
BIRMINGHAM  39  58  36  65  40 /  30   0   0   0   0
TUSCALOOSA  39  59  37  67  41 /  20   0   0   0   0
CALERA      39  58  37  65  41 /  30   0   0   0   0
AUBURN      42  60  38  65  42 /  80   0   0   0   0
MONTGOMERY  42  62  38  68  42 /  60   0   0   0   0
TROY        43  62  39  68  43 /  90   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 3, 6:02 AM CST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 AM CST THU MAR 3 2016

ALZ011>015-017>050-041515-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
602 AM CST THU MAR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 3, 12:10 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 PM CST THU MAR 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             HACKNEYVILLE            33.06N 85.93W
03/03/2016  E0.88 INCH       TALLAPOOSA         AL   EMERGENCY MNGR

            NICKEL-SIZED HAIL REPORTED IN HACKNEYVILLE.

&&

GSATTERW
Special weather statement, Mar 3, 12:28 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CST THU MAR 3 2016

ALZ029-038-031900-
CHAMBERS AL-RANDOLPH AL-
1228 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH AND
NORTHEASTERN CHAMBERS COUNTIES UNTIL 100 PM CST...

AT 1228 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WELCH...OR OVER STROUD...MOVING EAST AT 60 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...STROUD...POST OAK FORKS...WELCH...FREDONIA...VEASEY CREEK
PARK...STANDING ROCK...ROANOKE MUNICIPAL AIRPORT...ROCK MILLS...
STROUD CREEK AND ROCKY POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3297 8543 3315 8545 3318 8525 3298 8521
TIME...MOT...LOC 1828Z 264DEG 50KT 3308 8534

56
Special weather statement, Mar 3, 12:31 PM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1231 PM CST THU MAR 3 2016

ALZ037-031900-
TALLAPOOSA AL-
1231 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLAPOOSA COUNTY UNTIL
100 PM CST...

AT 1231 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WIND CREEK STATE PARK...OR NEAR ALEXANDER CITY...MOVING EAST AT
75 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALEXANDER CITY...DADEVILLE...CAMP HILL...JACKSONS' GAP...EASTERN LAKE
MARTIN...WIND CREEK STATE PARK...NORTHERN LAKE MARTIN...WESTERN LAKE
MARTIN...HORSESHOE BEND NATIONAL MILITARY PARK...HORSESHOE BEND...
EAGLE CREEK AND DARE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3278 8601 3295 8601 3302 8559 3280 8559
TIME...MOT...LOC 1831Z 263DEG 65KT 3288 8595

56
Special weather statement, Mar 3, 12:56 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CST THU MAR 3 2016

ALZ033-039-040-031930-
PERRY AL-MARENGO AL-DALLAS AL-
1256 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERRY...WEST CENTRAL
DALLAS AND NORTHEASTERN MARENGO COUNTIES UNTIL 130 PM CST...

AT 1256 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CHICKASAW STATE PARK...OR NEAR LINDEN...MOVING EAST AT 55 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINDEN...UNIONTOWN...ORRVILLE...FAUNSDALE...DAYTON...BOGUE CHITTO...
PIN HOOK...CHICKASAW STATE PARK...MARION JUNCTION...VAIDEN...
PROVIDENCE...VAIDEN FIELD AIRPORT...PERRY COUNTY CORRECTIONAL
CENTER...OLD SPRING HILL AND HAMBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3249 8773 3248 8772 3248 8752 3252 8752
      3257 8724 3230 8720 3228 8788 3246 8790
TIME...MOT...LOC 1856Z 263DEG 48KT 3238 8780

56
Special weather statement, Mar 3, 2:27 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CST THU MAR 3 2016

ALZ042-032100-
LOWNDES AL-
227 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOWNDES COUNTY UNTIL 300
PM CST...

AT 227 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GORDONVILLE...OR 8 MILES WEST OF MOSSES...MOVING EAST AT 65 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOSSES...HAYNEVILLE...WHITE HALL...GORDONVILLE...LOWNDESBORO...
BEECHWOOD...MANACK...LETOHATCHEE...COLLIRENE AND FOSTORIA.

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 151 AND 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3222 8691 3223 8681 3224 8681 3224 8683
      3227 8686 3228 8683 3234 8649 3233 8647
      3231 8649 3228 8648 3227 8645 3224 8641
      3211 8641 3208 8691
TIME...MOT...LOC 2027Z 261DEG 56KT 3219 8682

56
Special weather statement, Mar 3, 2:49 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CST THU MAR 3 2016

ALZ038-047-032115-
CHAMBERS AL-LEE AL-
249 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEE AND SOUTHERN
CHAMBERS COUNTIES UNTIL 315 PM CST...

AT 249 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WAVERLY...OR 7 MILES SOUTHEAST OF CAMP HILL...MOVING EAST AT 55 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...OPELIKA...VALLEY...LANETT...WAVERLY...CUSSETA...WEST
CHAMBERS...BEANS MILL...RIVER VIEW...BEULAH...HUGULEY...FAIRFAX...
CHAMBERS COUNTY LAKE...OAK BOWERY...STURKIE...MOUNT JEFFERSON...I 85
WELCOME CENTER AT LANETT AND LANETT MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 85 BETWEEN MILE MARKERS 64 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3263 8561 3271 8562 3272 8561 3273 8561
      3273 8559 3282 8559 3290 8519 3286 8518
      3286 8516 3285 8515 3283 8517 3281 8517
      3278 8512 3276 8514 3274 8511 3270 8512
      3266 8509
TIME...MOT...LOC 2049Z 261DEG 49KT 3274 8554

56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pike

When
March 3, 5:30 PM CST to 5:31 PM CST
Where
Pike County, 3.25 mi WSW of Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.653, -86.121

Numerous trees uprooted and several power lines downed on County Road 2227.

Hail, Pike

When
March 3, 5:30 PM CST to 5:31 PM CST
Where
Pike County, 1.81 mi SE of Goshen
Measured
1.75 in hail
Reported by
Public
Coordinates
31.700, -86.100

Thunderstorm Wind, Pike

When
March 3, 5:31 PM CST to 5:32 PM CST
Where
Pike County, 0.91 mi SW of Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.660, -86.080

Numerous trees uprooted along County Road 21 near the town of Henderson.

Thunderstorm Wind, Pike

When
March 3, 5:32 PM CST to 5:33 PM CST
Where
Pike County, 1.52 mi SSE of Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.651, -86.057

Barn roof torn off and mobile home damaged on County Road 2287.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625849, 625850, 625851, 625853.